View Some Of Our Recent Questions & Answers!
Ask A Pharmacist Question: Hello! I was recently told by my doctor that an appropriate therapy for me is to be on prednisone for a few months. I have read about some pretty bad effects regarding it and I want to make sure it is safe. So, is it safe to take prednisone long term?....
Answer: Hello and thank you for your question!
Long term steroid use is associated with a good number of side effects.
"Long term" is somewhat arbitrary but generally long term steroid use is considered to be anything over 3-4 weeks.
Steroids are generally well tolerated for short term use (short term administration of large doses typically does not cause adverse effects) , but as I mentioned, long term dosing does increase the likelihood of side effects.
When taking steroids in the short term, I usually warn of the following side effects:
•Nausea - I always recommend taking with food as this helps reduce the nausea caused by the medication.
• Blood glucose - Steroids can raise blood glucose so this is especially concerning if you are diabetic.
•Anxiety/Irritability - Steroids can cause anxiousness in many people. I often recommend to avoid high doses at night.
In terms of high doses, the likelihood of adverse effects depends on the dose and duration. Long term administration can lead to what is called adrenocortical atrophy and generalized protein depletion. Basically they can adversely affect the endocrine system , resulting in hypercorticism (Cushing's syndrome including fat abnormalities such as buffalo hump and moon face), menstrual irregularity (dysmenorrhea, amenorrhea, postmenopausal bleeding), a decrease or increase in motility and number of spermatozoa, hyperthyroidism, hypothyroidism, hyperglycemia, glycosuria, and aggravation of diabetes mellitus in susceptible patients.
Also, high doses have shown to suppress the immune system making you more susceptible to infection. If you take high doses for an extended period of time, it typically is recommended to taper off your medication to help to minimize or avoid these side effects.